Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 10, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 1, 2018, 5:00 PM CDT for Barton County, Russell County, Kansas. It was in force for 60 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2018, 5:00 PM CDT (22:00 UTC)
- Expired
- May 1, 2018, 6:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 5:12 PM CDT | HAIL 2.5 | 3 Wnw Olmitz, KS | REPORT BASED ON TWITTER IMAGE |
| May 1, 5:12 PM CDT | HAIL 2.5 | 3 Wnw Olmitz, KS | REPORT BASED ON TWITTER IMAGE. |
| May 1, 5:21 PM CDT | HAIL 1.75 | 4 S Galatia, KS | |
| May 1, 5:36 PM CDT | HAIL 2.75 | Susank, KS | GOLF BALL TO BASEBALL HAIL REPORTED |
| May 1, 5:36 PM CDT | HAIL 2.75 | Susank, KS | GOLF BALL TO BASEBALL HAIL REPORTED. |
| May 1, 5:42 PM CDT | HAIL 4 | Susank, KS | NSSL MOBILE MESONET REPORTS HAIL EXCEEDING 3 INCHES ALREADY ON THE GROUND |
| May 1, 5:42 PM CDT | HAIL 4 | Susank, KS | NSSL MOBILE MESONET REPORTS HAIL EXCEEDING 3 INCHES ALREADY ON THE GROUND. |
| May 1, 6:01 PM CDT | HAIL 1.75 | 6 E Susank, KS | EXTIMATED BASED ON SOCIAL MEDIA IMAGE |
| May 1, 6:01 PM CDT | HAIL 1.75 | 6 E Susank, KS | EXTIMATED BASED ON SOCIAL MEDIA IMAGE. |
| May 1, 6:07 PM CDT | HAIL 2 | 5 S Dorrance, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:47 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 376 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
065
WUUS53 KICT 012200
SVRICT
KSC009-167-012300-
/O.NEW.KICT.SV.W.0010.180501T2200Z-180501T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
500 PM CDT TUE MAY 1 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southern Russell County in central Kansas...
Northern Barton County in central Kansas...
* Until 600 PM CDT
* At 458 PM CDT, a severe thunderstorm was located over Bison, moving
northeast at 55 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Dorrance, Albert, Olmitz, Milberger, Galatia, Susank, Wilson State
Park and Wilson Lake.
This includes Interstate 70 between Mile Markers 195 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3845 9903 3871 9903 3894 9849 3864 9849
TIME...MOT...LOC 2158Z 240DEG 46KT 3852 9915
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
KETCHAM3 follow-up statements
663
WWUS53 KICT 012211
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
511 PM CDT TUE MAY 1 2018
KSC009-167-012300-
/O.CON.KICT.SV.W.0010.000000T0000Z-180501T2300Z/
Russell KS-Barton KS-
511 PM CDT TUE MAY 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHERN RUSSELL AND NORTHERN BARTON COUNTIES...
At 511 PM CDT, a severe thunderstorm was located near Otis, moving
northeast at 45 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Dorrance, Albert, Olmitz, Milberger, Galatia, Susank, Wilson State
Park and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3845 9903 3871 9903 3894 9849 3864 9849
TIME...MOT...LOC 2211Z 242DEG 40KT 3858 9899
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
$$
KETCHAM617
WWUS53 KICT 012222
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
522 PM CDT TUE MAY 1 2018
KSC009-167-012300-
/O.CON.KICT.SV.W.0010.000000T0000Z-180501T2300Z/
Russell KS-Barton KS-
522 PM CDT TUE MAY 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHERN RUSSELL AND NORTHERN BARTON COUNTIES...
At 522 PM CDT, a severe thunderstorm was located near Olmitz, or 8
miles northeast of Otis, moving northeast at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Dorrance, Albert, Olmitz, Milberger, Galatia, Susank, Wilson State
Park and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3845 9903 3871 9903 3894 9849 3864 9849
TIME...MOT...LOC 2222Z 242DEG 32KT 3860 9893
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
KETCHAM467
WWUS53 KICT 012228
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
528 PM CDT TUE MAY 1 2018
KSC009-167-012300-
/O.CON.KICT.SV.W.0010.000000T0000Z-180501T2300Z/
Russell KS-Barton KS-
528 PM CDT TUE MAY 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN RUSSELL AND NORTHERN BARTON COUNTIES...
At 528 PM CDT, a severe thunderstorm was located 7 miles northwest of
Hoisington, moving northeast at 50 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Dorrance, Olmitz, Milberger, Galatia, Susank, Wilson State Park and
Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
A tornado watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3846 9900 3872 9899 3894 9849 3864 9849
TIME...MOT...LOC 2228Z 243DEG 44KT 3862 9884
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:47 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 1, 3:47 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Wichita KS 347 PM CDT Tue May 1 2018 .SYNOPSIS... Issued at 340 PM CDT Tue May 1 2018 The moisture is in the air with dewpoints in the lower 60s across the eastern two thirds of Kansas. A distinct dryline can be noticed on satellite imagery with cumulus starting to develop along this line from Stockton to Sublette. && .SHORT TERM...(This evening through Friday night) Issued at 340 PM CDT Tue May 1 2018 Highlight: These next few days are the beginning of the severe weather season for the Plains. Take precautions. Monitor the forecast for updates. Be ready to take shelter. Evening/Tonight - The concern for this period has increased with the set-up of the triple point in central Kansas. Right now the focus of concern is still across central Kansas specifically in the north central region into eastern Nebraska; however, it is possible that more of south central Kansas could be impacted. Supercells are expected this afternoon with coverage allowing for discrete cells to quickly become upscale and potentially be long lasting given the moisture rich environment off to the east and influx of jet support. These storms are going to be off to the races with speeds of 40 mph. It is possible that there could be hail as large as baseballs, a significant tornado and 70 mph winds. Hodographs for the late afternoon into the evening for the mentioned area support the higher concern for tornadic potential. SPC has upgraded this area to a moderate risk for the evening, and a Tornado Watch has been issued. If you live in the watch area, be ready to heed any issued warnings. Models are currently indicating a brief window in time for storms across the county warning area with an exit by 10 PM. Wednesday - A similar set-up is in store for Wednesday, but a greater storm coverage is expected. This could cause interference among the storms which would then diminish the magnification of the hazards compared to today given the more discrete nature. All severe hazards (very large hail, damaging winds and tornadoes) are arguably still in play. The tornado threat may lower though. However, this does not mean that one will not occur. It appears that south central Kansas could be the highlight area for tornadic potential if activity develops further apart initially. The game will be when the cap will break which is still expected in the mid to late afternoon time frame. Depending on where the dryline sets up, the entire county warning area could have potential for severe weather. While initially the threat would be large hail, a transition to a damaging wind threat may occur depending on the evolution of the convective mode. This activity may stick around into the overnight. Thursday - Another day of potential severe weather with the shift being further to the east. The area would be east of I-135. Depending on the evolution of storms on Wednesday, southeast Kansas would still have a decent shot for storms. The main threats could be large hail and damaging winds. There are certainly many balls still in the air for this scenario because of the convection from the previous two days. .LONG TERM...(Saturday through Tuesday) Issued at 340 PM CDT Tue May 1 2018 This trough surely does not want to move out as it lags across the eastern portions of the Plains into Saturday. A ridge will follow in behind this trough leaving a nice Saturday and Sunday. Temperatures in the 80s with relatively little wind by KS standards are going to make a fantastic start to the first weekend of May. Outdoor activities should be part of the weekend festivities. There is another wave still poking its head for the end of the weekend to the start of next week. Chances of precipitation have been modified to latter in the period or the late Monday night into Tuesday timeframe. There is still time and adjustments likely in the coming days. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1247 PM CDT Tue May 1 2018 Gusty southerly winds will persist across much of the area with increasing chances for storms late this afternoon and evening across much of central KS on the eastern periphery of the sfc trough axis/dryline. Some of the storms will become severe with large hail, damaging winds and a few tornadoes. Storms may impact the KSLN, KRSL and KGBD terminals in the 22Z-03Z window but confidence lowers as you move further south and east. As winds decouple a bit later tonight, a strong SSW LLJ will result in LLWS across much of the area late tonight into the early morning hours on Wed. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 83 66 84 / 20 50 30 30 Hutchinson 69 82 64 82 / 20 60 20 20 Newton 69 82 65 82 / 20 50 30 30 ElDorado 69 82 66 83 / 10 40 40 40 Winfield-KWLD 70 82 67 84 / 10 40 30 40 Russell 60 79 56 80 / 50 30 20 10 Great Bend 63 80 57 80 / 30 40 20 10 Salina 69 82 62 82 / 40 60 30 30 McPherson 69 82 63 81 / 30 60 30 20 Coffeyville 69 81 69 79 / 10 20 50 60 Chanute 68 81 68 80 / 10 20 40 60 Iola 68 81 68 81 / 10 20 40 60 Parsons-KPPF 68 80 69 79 / 10 20 50 60 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...MWM
Hazardous weather outlook, May 1, 4:20 PM CDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 420 PM CDT Tue May 1 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-022130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 420 PM CDT Tue May 1 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Supercell storms with hail up to the size of baseballs and a few strong tornadoes are expected into early evening across parts of central and south central Kansas. Storms are expected along and west of a line from Salina to Hutchinson to Kingman. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms should be more numerous on Wednesday afternoon and Wednesday evening. The main threats will be golf ball sized hail, 60 to 70 mph winds and a tornado. Another round of severe thunderstorms is possible Thursday afternoon for locations roughly east of the turnpike. This activity will depend on the evolution of Wednesday's storms. The most likely threat would be hail and damaging winds. A few storms are possible Monday in central Kansas. These are not expected to be severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening along and west of a line from Salina to Hutchinson to Kingman. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 1, 4:35 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT TUE MAY 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 9 N GORHAM 39.02N 99.02W
05/01/2018 M0.88 INCH RUSSELL KS EMERGENCY MNGR
DIME TO NICKEL SIZED HAIL
&&
MWMLocal storm report, May 1, 4:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT TUE MAY 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 2 S PARADISE 39.09N 98.92W
05/01/2018 M1.00 INCH RUSSELL KS LAW ENFORCEMENT
&&
MWMLocal storm report, May 1, 4:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
450 PM CDT TUE MAY 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL PARADISE 39.11N 98.92W
05/01/2018 M1.00 INCH Russell KS LAW ENFORCEMENT
&&
MWMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:02 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 28 min |
| May 1, 4:28 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 32 min |
| May 1, 4:58 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 32 min |
| May 1, 5:32 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 28 min |
| May 1, 5:36 PM CDT | Tornado Warning | ICT | Barton, Russell | 39 min |
| May 1, 5:44 PM CDT | Special Weather Statement | ICT | Barton | 31 min |
| May 1, 5:54 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 10 min |
| May 1, 6:09 PM CDT | Tornado Warning | ICT | Ellsworth, Lincoln | 51 min |
| May 1, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 48 min |
| May 1, 6:26 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 30 min |
| May 1, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 53 min |
| May 1, 6:56 PM CDT | Tornado Warning | ICT | Ellsworth, Lincoln | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.